The subject of over-the-counter drugs is quite popular lately (see related blog post, “Using Drugs Right”), probably because of the many OTC drug recalls that have occurred in the past 18 months, and also because OTCs are part of most Americans’ daily lives (especially now, when the allergy season is running rampant across the US). FDA released this week a new final guidance, on OTC drug products, this one focusing on liquid medications that have dispensing devices.
The goal, according to an agency press release, is to avoid accidental overdose, a problem often associated with administering medicines to children. The guidance, officially titled, Dosage Delivery Devices for Orally Ingested OTC Liquid Drug Products, provides information about easy-to-use dosage delivery devices and devices that minimize the risk of unintentional overdose, and how these types of devices can be provided for OTC liquid pain relievers, cold medicine, cough syrups, and more.
Key recommendations for industry according to the guidance include: dosage delivery devices should be included for all orally ingested OTC liquid drug products; devices should be marked with calibrated units of liquid measurement (e.g., teaspoon) that are the same as the units of liquid measure specified in the directions for the product and there should not be any unnecessary markings; manufacturers should ensure that dosage delivery devices are used only with the products they are packaged with; liquid measure markings on dosage delivery devices should be clearly visible and not obscured when the liquid product is added to the device.
The release about the guidance also includes tips for parents and caregivers regarding dosage and administration of liquid OTC products. I’m happy to report that FDA is asking manufacturers via the guidance to make these changes to their OTC liquid products and alerting consumers to potential overdosing problems. Accidents with improper dosing and overdosing of OTCs have been a problem for some time now, and it’s nice to see action being taken at a high level.